Kansas, 2016

Tornado and Hail in Kansas, May 8, 2016

May 8, 2016 · NWS GLD · 8 events in 3 counties and zones

Strong to severe thunderstorms developed during the latter half of the afternoon over Northwest Kansas ahead of a dry line. One tornado was reported near Gove during the event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Strong to severe thunderstorms developed during the latter half of the afternoon over Northwest Kansas ahead of a dry line. One tornado was reported near Gove during the event. The largest hail reported was quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 8, 1:59 PM MST, 43 minutes earlier.

Area forecast discussion, May 8, 1:59 PM MST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
259 PM MDT SUN MAY 8 2016

.SHORT TERM...(THIS AFTERNOON THROUGH MONDAY)
ISSUED AT 1159 AM MDT SUN MAY 8 2016

AN UPPER LEVEL LOW WILL MOVE EASTWARD INTO THE PLAINS THROUGH THE
DAY TODAY AND INTO MONDAY WITH A COLD FRONT PUSHING SOUTHEASTWARD
OUT OF EASTERN COLORADO. A DRYLINE WILL DEVELOP OUT AHEAD OF THIS
FRONT WITH GOOD INSTABILITY IN AREAS EAST OF THE DRYLINE. SEVERE
THUNDERSTORMS WILL FORM MAINLY EAST OF HWY 83 IN KANSAS. WE ARE
EXPECTING THE POSSIBILITY OF LARGE HAIL...DAMAGING WIND GUSTS...AND
PERHAPS A FEW TORNADOES. THESE STORMS WILL START AS INDEPENDENT
CELLS OR SUPERCELLS THIS AFTERNOON THEN FORM INTO A BROKEN LINE
AS THEY MOVE NORTHEASTWARD INTO CENTRAL AND NORTHCENTRAL KANSAS
TONIGHT. RAIN AND THUNDERSTORM CHANCES DIMINISH AFTER MIDNIGHT
WITH AREAS OF FOG OR MIST POSSIBLE MONDAY MORNING.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 258 PM MDT SUN MAY 8 2016

MONDAY EVENING THERE MAY BE SOME LINGERING SHOWERS OVER THE
NORTHEAST PART OF THE AREA AHEAD OF SUBSIDENCE THAT WILL BE MOVING
THROUGH BEHIND THE CLOSED LOW MOVES THROUGH.  A SHORT WAVE RIDGE
WILL MOVE THROUGH OVERNIGHT INTO TUESDAY MORNING.

TUESDAY MORNING WILL START OUT DRY AS THE SHORT WAVE RIDGE MOVES
THROUGH.  BEHIND THE RIDGE A CLOSED LOW OVER THE NORTHERN PLAINS
WILL FOLLOW THE SHORT WAVE RIDGE EAST.  ROTATING AROUND THE BASE OF
THE CLOSED LOW IS A SHORT WAVE TROUGH.  DURING THE LATTER HALF OF
THE MORNING STORMS WILL BEGIN TO DEVELOP OVER THE WEST PART OF THE
AREA/MOVE INTO THE AREA FROM THE WEST...AS A SHORT WAVE TROUGH
ROTATES AROUND THE CLOSED LOW AND INTO THE AREA.

AT THE SURFACE A COLD FRONT WILL BE OVER THE NORTHWEST PART OF THE
AREA...A LOW PRESSURE WILL BE CENTERED OVER SOUTHWEST KANSAS WITH A
DRY LINE EAST OF IT.  ANTICIPATE THE FRONT TO SERVE AS A FOCUS FOR
STORM DEVELOPMENT...WITH MORE SCATTERED COVERAGE SOUTH OF THE FRONT
UNDER THE BROAD LIFT OF THE SHORT WAVE TROUGH.  THIS SURFACE PATTERN
IS VERY SIMILAR TO TODAY...HOWEVER THE ENVIRONMENT WILL NOT BE AS
STABLE DUE TO THE CLOSED LOW BEING OVER THE NORTHERN PLAINS.  AM
EXPECTING GENERAL THUNDERSTORMS AS A RESULT OF THE MORE STABLE
ENVIRONMENT.  EXPECT THUNDERSTORM COVERAGE TO INCREASE THROUGH THE
AFTERNOON AS LIFT OVER THE AREA STRENGTHENS.

ON A SIDE NOTE...SIDED WITH THE MODELS WHICH HAD THE SURFACE LOW
OVER SOUTHEAST COLORADO.  WITH THIS LAST SEVERE WEATHER
EVENT...NEARLY ALL THE MODELS HAD THE SURFACE LOW TOO FAR NORTH OVER
NORTHEAST COLORADO INSTEAD OF OVER SOUTHEAST COLORADO.  FOLLOWING
THE FURTHER SOUTH SOLUTION GIVES THE ENTIRE TRI-STATE AREA A BETTER
SHOT AT RECEIVING RAINFALL SINCE THE FRONT WILL BE OVER MORE OF THE
AREA INSTEAD OF NORTH OF THE AREA.

TUESDAY EVENING STORM COVERAGE WILL PEAK AS LIFT OVER THE AREA
REACHES ITS FULL POTENTIAL.  STORM ACTIVITY WILL SHIFT EAST THROUGH
THE EVENING AND OVERNIGHT HOURS AS THE COLD FRONT MOVES EASTWARD AND
SUBSIDENCE MOVES INTO THE AREA BEHIND THE COLD FRONT.

THERE COULD BE SOME TRAINING THUNDERSTORMS TUESDAY AFTERNOON AND
EVENING ALONG THE FRONT...DUE TO THE MEAN WIND BEING PARALLEL TO
THE COLD FRONT.  IF STORMS TRACK OVER THE SAME LOCATION LONG ENOUGH
THIS COULD LEAD TO FLASH FLOODING.

WEDNESDAY THROUGH SUNDAY THE MODELS ARE IN GOOD AGREEMENT WITH THE
OVERALL WEATHER PATTERN.  FOR THE MOST PART THE PERIOD WILL BE DRY.
THERE WILL BE SOME WITH SOME MINIMAL CHANCES FOR RAINFALL THROUGH
THE WEEK AS WEAK LIFT MOVES ACROSS THE AREA AHEAD OF A BROAD UPPER
LEVEL RIDGE OVER THE GREAT BASIN.  A COLD FRONT WILL MOVE THROUGH
FRIDAY AFTERNOON. HOWEVER THE PRESENCE OF THE RIDGE WEST OF THE TRI-
STATE AREA AND FAIRLY DRY ENVIRONMENT WILL LIMIT THE RAIN POTENTIAL
OF THE FRONTAL PASSAGE.

THE NEXT CHANCE DECENT CHANCE FOR RAINFALL WILL BE NEXT WEEKEND INTO
EARLY NEXT WEEK. A COUPLE DEEPER UPPER LEVEL SHORT WAVE TROUGHS MOVE
OVER THE TRI-STATE AREA AND 700-500MB MIXING RATIOS INCREASE.
THESE STRONGER SHORT WAVE TROUGHS FLATTEN THE RIDGE...ALLOWING THE
INCREASED MOISTURE TO MOVE OVER THE AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1119 AM MDT SUN MAY 8 2016

VFR CONDITIONS WILL PREVAIL INTO THE EARLY AFTERNOON AT BOTH TAF
SITES. MVFR CONDITIONS ARE POSSIBLE STARTING AROUND 21Z AT BOTH
KGLD AND KMCK AS THUNDERSTORMS BEGIN TO FORM IN THE REGION.
COVERAGE WILL BECOME MORE WIDESPREAD AS THE AFTERNOON PROGRESSES.
SHOWERS COULD LINGER IN THE REGION INTO THE EARLY MORNING HOURS ON
MONDAY WITH MIST OR FOG POSSIBLE BETWEEN 09Z AND 14Z WITH POSSIBLE
IFR CONDITIONS MAINLY AT KMCK THROUGH MID MORNING ON MONDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...TL
LONG TERM...JTL
AVIATION...TL
Hazardous weather outlook, May 8, 2:09 PM MST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
309 PM MDT SUN MAY 8 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-092115-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
309 PM MDT SUN MAY 8 2016 /409 PM CDT SUN MAY 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. THE STRONGEST STORMS WILL BE EAST OF HIGHWAY 25. THE
MAIN THREAT WITH ANY STORMS THAT DEVELOP WILL BE LARGE HAIL UP TO
BASEBALL SIZE AND DAMAGING WINDS. HOWEVER A FEW TORNADOES CANNOT
BE RULED OUT EAST OF HIGHWAY 25. A TORNADO WATCH HAS BEEN ISSUED
FOR THIS AREA AS RESULT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

TUESDAY AFTERNOON THROUGH EARLY EVENING THUNDERSTORMS WILL DEVELOP
ALONG A COLD FRONT. REPEATED ROUNDS OF MODERATE TO HEAVY RAINFALL
ALONG THE FRONT MAY LEAD TO FLASH FLOODING EAST OF THE COLORADO
BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. ANY
WEATHER REPORTS THROUGH SOCIAL MEDIA OR BY PHONE ARE GREATLY
APPRECIATED.

JTL

In the hours before

Special weather statement, May 8, 2:03 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
403 PM CDT SUN MAY 8 2016

KSZ028-029-082115-
LOGAN KS-GOVE KS-
403 PM CDT SUN MAY 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOVE AND
SOUTHEASTERN LOGAN COUNTIES UNTIL 415 PM CDT...

AT 403 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHEAST OF RUSSELL SPRINGS...OR 11 MILES NORTH OF SCOTT STATE
LAKE...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL GOVE
AND SOUTHEASTERN LOGAN COUNTIES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WEST CENTRAL
KANSAS.

LAT...LON 3872 10091 3880 10112 3903 10106 3892 10074
TIME...MOT...LOC 2103Z 203DEG 13KT 3884 10099

HUSTED
Special weather statement, May 8, 2:13 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
313 PM MDT SUN MAY 8 2016

COZ090-091-082130-
YUMA COUNTY CO-KIT CARSON COUNTY CO-
313 PM MDT SUN MAY 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA AND
NORTHEASTERN KIT CARSON COUNTIES UNTIL 330 PM MDT...

AT 313 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 12 MILES NORTH OF BURLINGTON TO NEAR BETHUNE.
MOVEMENT WAS NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BONNY RESERVOIR AND BETHUNE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 422 AND 435.
 HIGHWAY 385 BETWEEN MILE MARKERS 194 AND 213.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3959 10251 3971 10209 3922 10234 3920 10258
TIME...MOT...LOC 2113Z 205DEG 16KT 3948 10235 3927 10245

HUSTED
Special weather statement, May 8, 2:33 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
333 PM MDT SUN MAY 8 2016

COZ090-091-082145-
YUMA COUNTY CO-KIT CARSON COUNTY CO-
333 PM MDT SUN MAY 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA AND
NORTHEASTERN KIT CARSON COUNTIES UNTIL 345 PM MDT...

AT 332 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF BONNY RESERVOIR...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BONNY RESERVOIR...HALE AND IDALIA.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 191 AND 219.

LAT...LON 3981 10241 3967 10205 3958 10205 3933 10227
      3951 10248
TIME...MOT...LOC 2132Z 218DEG 23KT 3952 10233

HUSTED
Local storm report, May 8, 2:41 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
341 PM MDT SUN MAY 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             9 SSE MONUMENT          38.98N 100.94W
05/08/2016  E0.50 INCH       LOGAN              KS   TRAINED SPOTTER

&&

BWARREN
Local storm report, May 8, 2:42 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
342 PM MDT SUN MAY 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             7 NNE BETHUNE           39.39N 102.37W
05/08/2016  E0.75 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&

BWARREN
Special weather statement, May 8, 2:42 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
342 PM MDT SUN MAY 8 2016

COZ090-091-KSZ001-082215-
YUMA COUNTY CO-KIT CARSON COUNTY CO-CHEYENNE KS-
342 PM MDT SUN MAY 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHEASTERN KIT CARSON COUNTY IN EAST
CENTRAL COLORADO AND SOUTHWESTERN CHEYENNE COUNTIES IN NORTHWESTERN
KANSAS UNTIL 415 PM MDT/515 PM CDT/...

AT 342 PM MDT/442 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 8 MILES SOUTHWEST OF BONNY RESERVOIR...MOVING NORTHEAST
AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BONNY RESERVOIR...HALE AND IDALIA.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 196 AND 222.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3985 10241 3965 10188 3957 10200 3957 10205
      3953 10205 3940 10224 3953 10243
TIME...MOT...LOC 2142Z 218DEG 21KT 3953 10228

HUSTED

The radar

The Goodland radar (KGLD), 33 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 tornado. Local standard time, as filed.

Hail, Sherman

When
May 8, 2:42 PM MST
Where
Sherman County, 11.93 mi SSE of Kanorado
Measured
1 in hail
Reported by
Public
Coordinates
39.163, -101.973

Hail, Logan

When
May 8, 3:47 PM CST to 3:57 PM CST
Where
Logan County, 4.12 mi ENE of Monument
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.113, -100.945

The hail was atleast quarter size.

Hail, Sherman

When
May 8, 2:50 PM MST
Where
Sherman County, 12.07 mi SSW of Ruleton
Measured
1 in hail
Reported by
Public
Coordinates
39.161, -101.936

Hail, Logan

When
May 8, 3:53 PM CST
Where
Logan County, 3.9 mi ENE of Monument
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.113, -100.949

Hail, Sherman

When
May 8, 2:58 PM MST to 3:03 PM MST
Where
Sherman County, 8.51 mi S of Ruleton
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.207, -101.869

The hail ranged from nickel to quarter size.

Hail, Sherman

When
May 8, 3:28 PM MST to 3:39 PM MST
Where
Sherman County, 1.9 mi S of Goodland
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.323, -101.724

The hail size ranged from nickel to quarter size.

Tornado, Gove

When
May 8, 4:33 PM CST to 4:48 PM CST
Where
Gove County, 4.56 mi SSW of Gove to 5.41 mi E of Gove
Rating
EF0
Path length
8.85 mi
Path width
25 yd
Reported by
Public
Coordinates
38.891, -100.518

Tornado developed just west of Highway 23, crossing the highway between CR L and CR W as it moved northeast. The tornado ended shortly after moving northeast of the CR S and CR 56 intersection. No damage was reported with the tornado.

Hail, Sherman

When
May 8, 3:39 PM MST
Where
Sherman County, 0.53 mi E of Goodland
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.350, -101.710

The hail size ranged from nickel to quarter size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyThe tornado archive for Kansas, 2016Warnings in Kansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627343, 627339, 627340, 627342, 627349, 627344, 627426, 627346.